Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Melbourne, FL

June 13, 2018Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Jun 13, 2018, 3:25 PM EDT for Volusia County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 3:25 PM EDT (19:25 UTC)
Expired
Jun 13, 2018, 4:00 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 113 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS82 KMLB 131925
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
325 PM EDT WED JUN 13 2018
 
FLZ041-141-132000-
Coastal Volusia FL-Inland Volusia FL-
325 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 400
PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 
west of Spruce Creek, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, Ponce Inlet and Spruce
Creek.

LAT...LON 2897 8107 2902 8122 2919 8116 2912 8095
TIME...MOT...LOC 1924Z 202DEG 7KT 2906 8112 

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jun 13, 9:46 AM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 9:46 AM EDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
946 AM EDT Wed Jun 13 2018

.UPDATE...
Today...Morning precipitable water analysis shows higher values (1.8
to 1.9 inches) than recent days across east central Florida. There
still was a narrow swath of slightly lower values (~1.65 inches)
from Tampa to Melbourne.  500mb temps continue at minus 8-9C and
satellite shows most of the area will have strong morning solar
insolation.  However, some opaque cirrus has been affecting
southeast sections and the models show this will likely persist into
the afternoon.  This may mess up convective initiation there but
eventually with a more moist atmosphere in the south, sea breeze and
outflow boundaries should generate a higher coverage of storms than
recent days.

Across central/northern sections where more heating is expected,
storms will initiate along the east coast sea breeze and should
increase in coverage (30-40%) as boundaries interact over interior
sections. Steering will be weak, so in addition to gusty winds 40-50
mph and frequent lightning strikes, a few storms will drop 2-3
inches of rain in a 60-90 minute period.

Will monitor cloud cover trends in the south and high resolution
models for possible tweaks to PoPs, otherwise not planning any
significant changes.

&&

.AVIATION...
Mainly VFR. High resolution models have been showing run-to-run
differences in timing/location of isolated to scattered afternoon
storms.  Generally expect storms to form near to just inland of KSUA-
KFPR-KVRB early this afternoon where moisture is higher (but
extensive cirrus may inhibit/delay convective initiation there).
Greater heating across central/north sections should lead to the
strongest storms a little later in the afternoon, especially near
the interior terminals.

&&

.MARINE...
Today/Tonight...No wind/sea concerns today as Atlantic ridge was
nudging into the waters.  Seas 2 feet or less and winds less than 10
knots.  The models indicate a nocturnal increase of southerly winds
tonight, with speeds remaining below 15 knots.

There have been a few storms over the southern waters this morning
as higher moisture nudges back northward but these will diminish by
early afternoon.  A few afternoon storms forming over the mainland
could produce gusty outflow winds along the intracoastal waters.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Lascody/Sharp
Hazardous weather outlook, Jun 13, 10:56 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1056 AM EDT Wed Jun 13 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-140300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1056 AM EDT Wed Jun 13 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop along the east
coast sea breeze as it pushes inland from the coast this
afternoon. The focus for storms will shift to the interior
counties as the afternoon progresses with additional boundary
collisions expected. Into the early afternoon, storm activity may
be a bit slower to develop along the Treasure Coast due to
enhanced cloud cover.

A few strong storms are again likely, and capable of producing
frequent lightning strikes and gusty winds up to 50 mph. Slow
storm motion back toward the east at 10 to 15 mph will produce
some heavy downpours and a quick one to two inches or rain in
spots.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist at the beaches of east
central Florida. The greatest threat will be through 5 pm due to
tidal effects. Always swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Focus for storms will shift toward land areas this afternoon as
the east coast sea breeze pushes inland. A few strong storms will
develop this afternoon which could push back across the
intracoastal waters later in the day. Mariners should be prepared
to seek safe harbor near the coast as well as across inland lakes
this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Isolated to scattered storms will develop each afternoon and evening
along sea breeze and outflow boundaries. Locally heavy rainfall,
gusty winds and frequent lightning strikes will occur with some
storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

SK/DS

In the hours before

Special weather statement, Jun 13, 1:37 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
137 PM EDT WED JUN 13 2018

FLZ141-131815-
Coastal Volusia FL-
137 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
215 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Orange, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2925 8101 2903 8089 2900 8104 2921 8113
TIME...MOT...LOC 1737Z 238DEG 12KT 2912 8101

DWS
Special weather statement, Jun 13, 2:15 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
215 PM EDT WED JUN 13 2018

FLZ141-131845-
Coastal Volusia FL-
215 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Oak Hill and Bethune Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2903 8105 2910 8099 2909 8091 2889 8078
      2885 8097
TIME...MOT...LOC 1814Z 338DEG 9KT 2899 8096

Rodriguez
Special weather statement, Jun 13, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
325 PM EDT WED JUN 13 2018

FLZ041-141-132000-
Coastal Volusia FL-Inland Volusia FL-
325 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 400
PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm
west of Spruce Creek, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, Ponce Inlet and Spruce
Creek.

LAT...LON 2897 8107 2902 8122 2919 8116 2912 8095
TIME...MOT...LOC 1924Z 202DEG 7KT 2906 8112

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:12 PM EDTSpecial Weather StatementMLBOsceola48 min
Jun 13, 1:37 PM EDTSpecial Weather StatementMLBVolusia38 min
Jun 13, 2:15 PM EDTSpecial Weather StatementMLBVolusia30 min
Jun 13, 4:51 PM EDTSpecial Weather StatementMLBOrange24 min
Jun 13, 5:14 PM EDTSpecial Weather StatementMLBMartin31 min
Jun 13, 5:15 PM EDTAreal Flood AdvisoryMLBOrange, Seminole90 min
Jun 13, 5:24 PM EDTSpecial Weather StatementMLBSeminole21 min
Jun 13, 5:39 PM EDTSpecial Weather StatementMLBOrange36 min
Jun 13, 6:59 PM EDTAreal Flood AdvisoryMLBLake91 min
Jun 13, 7:02 PM EDTSpecial Weather StatementMLBLake13 min
Jun 13, 7:11 PM EDTSpecial Weather StatementMLBOsceola19 min
Jun 13, 7:31 PM EDTSevere Thunderstorm WarningMLBOsceola30 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.